Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Morristown, TN

February 6, 2025Cocke County, Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 6, 2025, 11:50 PM EST for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2025, 11:50 PM EST (04:50 UTC)
Expired
Feb 7, 2025, 4:00 AM EST
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 11:55 PM ESTFLASH FLOOD4 Sse Newport, TNSeveral roadways are flooded across southern Cocke county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WGUS54 KMRX 070450
FFWMRX
TNC029-089-155-070900-
/O.NEW.KMRX.FF.W.0002.250207T0450Z-250207T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
1150 PM EST Thu Feb 6 2025

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southern Cocke County in east Tennessee...
  Southeastern Jefferson County in east Tennessee...
  East Central Sevier County in east Tennessee...

* Until 400 AM EST.

* At 1150 PM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Newport, Del Rio, Round Mountain and Chestnut Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 8330 3597 8315 3591 8294 3590 8290
      3589 8290 3588 8291 3588 8290 3587 8291
      3587 8292 3585 8292 3584 8292 3584 8293
      3583 8294 3582 8294 3580 8296 3579 8296
      3577 8300 3581 8310 3584 8324 3588 8337

FLASH FLOOD...RADAR INDICATED

$$

CD
1 follow-up statement
152 
WGUS74 KMRX 070904
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
404 AM EST Fri Feb 7 2025

TNC029-089-155-070914-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-250207T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cocke TN-Jefferson TN-Sevier TN-
404 AM EST Fri Feb 7 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN COCKE, SOUTHEASTERN 
JEFFERSON AND EAST CENTRAL SEVIER COUNTIES...

Flood waters have receded and flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3601 8330 3597 8315 3591 8294 3590 8290
      3589 8290 3588 8291 3588 8290 3587 8291
      3587 8292 3585 8292 3584 8292 3584 8293
      3583 8294 3582 8294 3580 8296 3579 8296
      3577 8300 3581 8310 3584 8324 3588 8337

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 8:06 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 6, 8:06 PM EST, 3 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
806 PM EST Thu Feb 6 2025

...New UPDATE...

.UPDATE...
Issued at 802 PM EST Thu Feb 6 2025

Quick evening update here to account for the thunderstorm watch
issuance and convective trends.

Storms across southeast Kentucky and down into the northern
plateau and I-40 corridor of eastern TN this evening are
progressing east. SPC mesoanalysis page suggests we're still
dealing with some surface based instability, coincident with
50-60kt of effective bulk shear and roughly 200 m2/s2 worth of
effective SRH as well. With the low level jet increasing across
the area the environment should remain supportive of surface based
severe storms until the push east of the area. Primary threat is
going to be damaging winds, but plenty of these storms across the
region continue to exhibit enough rotation for there to be a
tornado threat as well, so both hazard types are on the table for
now.

In addition to the wind and tornado threat, our southwest Virginia
counties are saturated and storms are set to train over areas that
have received saturating rainfall over the last day or so. Expect
there to be some low end flash flooding threat as well.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Scattered showers and thunderstorms expected this evening into
tonight. Activity should end around midnight from northwest to
southeast.

2. While most storms will be sub-severe, a low risk exists for
severe wind and hail, with a nonzero risk of a tornado.

Discussion:

Showers currently on radar in southeastern Tennessee have only
flashed once for lightning and seem to be holding in a low
intensity, thanks to the cloud coverage and clearly not enough
forcing. High resolution guidance continues to indicate scattered
showers and thunderstorms will generally increase in coverage as
the afternoon progresses to evening, with best coverage after dark
and ending around midnight tonight. The question before us will
be how much instability will be available for storms, will the
storms still be surface based even after nightfall, and can they
take advantage of the effective shear available to the storms.
Hodographs show decent curvature in the lowest 3km, and the
soundings are very saturated in the same level with drier air
aloft. HREF shows roughly a 50% probability of 500 CAPE in the
southern half of East Tennessee, where the stratus deck of clouds
have persisted all day today. Further north the instability is
likely slightly greater, given the higher surface temperatures
from widespread insolation. This doesn't equate necessarily to a
higher risk however.

Regardless of the specific atmospheric characteristics, stronger
storms will have the potential to produce a severe wind gust to 60
mph, maybe hail up to an inch, and due to the low level shear
profiles we cannot rule out a tornado. Given the bulk of the
activity is likely after dark, and its the first event of the
year, having multiple ways of receiving warning information set to
annoying tones is the best method of staying safe tonight.
Eventually the front pushing south will clear the storms out
tonight, with a rough ending around midnight for any storms of
consequence.

Tomorrow will start out dry, with a very low (20%) chance for rain
showers in the afternoon hours. Front that clears through
overnight tonight will be stalled south of us tomorrow. A little
cooler tomorrow but still mild for February.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 254 PM EST Thu Feb 6 2025

Key Messages:

1. Very warm Saturday, then becoming more seasonable for the
remainder of the period.

2. Active pattern for the period with multiple opportunities for
rain. There will be a potential for flooding, especially during the
Tuesday through Thursday time frame.

Discussion:

In the upper levels, we will see quasi-zonal flow for much of the
period although we pick up more of southwesterly component late in
the period as low amplitude upper level troughing develops to our
west. We start the period Friday night with high pressure extending
into our area from the north and a nearly stationary frontal
boundary to our south.

The frontal boundary will shift back north as a warm front as a weak
short wave treks east in the fast flow aloft.  A weak surface wave
along the front will track by to our west and north dragging the
front back south across our area as a cold front Saturday night.
This system will bring some rain especially Friday night and again
Saturday night, however, amounts with this system do look a little
lighter with current QPF values around a half inch or less from
Friday night through Saturday night. Highest amounts look to be
across the north where the ground is the most wet, so localized
flooding issues could still arise mainly across SW VA especially if
amounts trend higher. Saturday will be quite warm, with temperatures
possibly approaching the daily records. In addition, the low
level jet will increase from the southwest and west Saturday and
Saturday night with 850mb winds reaching the 40 to 50kt range.
Expect gusty winds especially over the higher mountain peaks
Saturday night, but the wind direction looks unfavorable for any
mountain wave enhancement at this time.

High pressure nudging in from the north and drier air should provide
a mostly dry day Sunday. Temperatures Sunday will be more
seasonable, but still a bit above normal.

Another ripple in the flow is expected to bring rain Sunday night
into Monday, but precipitation amounts look light right now.  Of
more concern is the later periods as models, while still not
agreeing on the details, show a general consensus that we will see
additional rounds of more significant rain.  The LREF ensemble data
indicates 3 straight 24 hour periods of a significant chance (around
30% to 50%) for rain to exceed 1 inch during each 24 hour period.
Current QPF values for the period of Monday night through Thursday
are around 2 to 3.5 inches with some locally higher amounts.  There
is increasing confidence for a threat of flooding in the Tuesday
through Thursday time frame, although details about timing and how
significant/widespread it will be are still uncertain.

Daily Record High Maximum Temperatures for Saturday

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
02-08      76(1937)     75(1937)        70(2001)      71(2009

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM EST Thu Feb 6 2025

Scattered to widespread SHRA and TSRA should move into the TN
valley between roughly 03z and 07z tonight. Confidence in them
affecting KTYS and KTRI is higher so I carried a TEMPO group
there, but less certain at KCHA so will stick with PROB30. Expect
prevailing MVFR flight categories, with dips lower than that with
any convection that moves through. Expect convection to be east of
all terminals by 07z-08z, with winds veering around to a northerly
direction. Some gusts into the teens possible around daybreak but
winds should relax afterwards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  53  62  54 /  60  60  30  30
Knoxville McGhee Tyson Airport, TN  70  47  59  50 /  50 100  30  50
Oak Ridge, TN                       71  45  57  49 /  80  90  30  60
Tri Cities Airport, TN              72  42  57  46 /  90  90  10  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...CD
AVIATION...CD
Hazardous weather outlook, Feb 6, 3:06 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
306 PM EST Thu Feb 6 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
306 PM EST Thu Feb 6 2025 /206 PM CST Thu Feb 6 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop and move through
the area late this afternoon through tonight, then taper off
around or just after midnight. A few strong to severe storms will
be possible during this period. Damaging winds are the main
threat, though large hail up to an inch is also a low risk along
with a very low risk of a tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wet pattern is expected into the middle of next week. Some
flooding issues will be possible particularly Monday night through
Wednesday when 1.5 to 3 inches of rain is expected areawide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Feb 6, 11:16 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1116 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Dmg     1 NNW Mount Carmel      36.58N 82.67W
02/06/2025                   Hawkins            TN   Law Enforcement

            Several trees down.

&&

DH
Local storm report, Feb 6, 11:21 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1121 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Hail             1 NW Thorn Hill         36.37N 83.44W
02/06/2025  E1.25 Inch       Grainger           TN   Public

            Several trees down as well.

&&

DH
Local storm report, Feb 6, 11:23 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1123 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Dmg     Jonesville              36.69N 83.11W
02/06/2025                   Lee                VA   Public

            Several trees down.

&&

DH
Local storm report, Feb 6, 11:25 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1125 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Tstm Wnd Dmg     Speedwell               36.46N 83.87W
02/06/2025                   Claiborne          TN   Public

            A few trees down.

&&

DH
Local storm report, Feb 6, 11:47 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1147 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Tstm Wnd Dmg     2 SSE Pound             37.10N 82.60W
02/06/2025                   Wise               VA   Public

            Several trees down.

&&

DH
Local storm report, Feb 6, 11:48 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1148 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             Dryden                  36.78N 82.94W
02/06/2025  M1.50 Inch       Lee                VA   Law Enforcement

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:53 PM ESTTornado WarningMRXMorgan37 min
Feb 6, 8:16 PM ESTSpecial Weather StatementMRXCampbell, Scott29 min
Feb 6, 8:19 PM ESTTornado WarningMRXAnderson, Morgan, Roane, Scott26 min
Feb 6, 8:29 PM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union46 min
Feb 6, 8:39 PM ESTTornado WarningMRXAnderson, Knox, Morgan, Roane, Scott36 min
Feb 6, 8:43 PM ESTSevere Thunderstorm WarningMRXHancock47 min
Feb 6, 8:59 PM ESTTornado WarningMRXAnderson, Cocke, Jefferson, Knox, Sevier46 min
Feb 6, 9:02 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock43 min
Feb 6, 9:15 PM ESTTornado WarningMRXClaiborne, Grainger, Hamblen, Hawkins31 min
Feb 6, 9:18 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan, Washington42 min
Feb 6, 9:43 PM ESTTornado WarningMRXCocke, Jefferson, Sevier47 min
Feb 6, 9:45 PM ESTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins32 min
Feb 6, 9:52 PM ESTSevere Thunderstorm WarningMRXCarter, Sullivan, Washington38 min
Feb 6, 9:57 PM ESTTornado WarningMRXCarter, Sullivan, Washington18 min
Feb 6, 10:05 PM ESTAreal Flood AdvisoryMRXAnderson, Jefferson, Knox, Sevier3 hr
Feb 6, 10:15 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington24 min
Feb 6, 10:38 PM ESTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier37 min
Feb 6, 10:48 PM ESTFlash Flood WarningMRXJefferson, Knox, Sevier4 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.